Alert archive / Hawaii / High Wind Warnings in 2025

High Wind Warning 2, NWS Honolulu, HI

March 15, 2025Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Mar 15, 2025, 6:45 PM HST for Hawaii County, Hawaii. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 15, 2025, 6:45 PM HST (04:45 UTC)
Expired
Mar 16, 2025, 9:40 AM HST
In force
15 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 4.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2025-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2025-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
275 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

079 
WWHW70 PHFO 160445
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
645 PM HST Sat Mar 15 2025

HIZ028-161600-
/O.UPG.PHFO.WI.Y.0008.000000T0000Z-250316T1800Z/
/O.NEW.PHFO.HW.W.0002.250316T0445Z-250316T1600Z/
Big Island Summits-
645 PM HST Sat Mar 15 2025

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST SUNDAY...

* WHAT...Southwest winds 50 to 65 mph with gusts up to 80 mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 AM HST Sunday.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions improve. 
If you must travel to the summits, use extra caution walking and 
driving. Be careful opening or closing doors.

&&

$$

GIBBS
2 follow-up statements
439 
WWHW70 PHFO 161247
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
247 AM HST Sun Mar 16 2025

HIZ028-162200-
/O.EXT.PHFO.HW.W.0002.000000T0000Z-250316T2200Z/
Big Island Summits-
247 AM HST Sun Mar 16 2025

...HIGH WIND WARNING NOW IN EFFECT UNTIL NOON HST TODAY...

* WHAT...Southwest winds 50 to 60 mph with gusts up to 70 mph.

* WHERE...Big Island Summits.

* WHEN...Until noon HST today.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage hinges 
  or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected to 
be at least 56 mph, with gusts over 66 mph. Take necessary 
precautions to protect property. Travel to summit areas should be 
delayed until winds subside.

&&

$$

GIBBS
336 
WWHW70 PHFO 161940
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
940 AM HST Sun Mar 16 2025

HIZ028-170400-
/O.CAN.PHFO.HW.W.0002.000000T0000Z-250316T2200Z/
/O.NEW.PHFO.WI.Y.0009.250316T1940Z-250317T0400Z/
Big Island Summits-
940 AM HST Sun Mar 16 2025

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...West winds 35 to 45 mph with gusts up to 55 mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage hinges 
  or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

WROE

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Mar 15, 3:48 PM HST, 2 hours 57 minutes earlier.

Area forecast discussion, Mar 15, 3:48 PM HST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
348 PM HST Sat Mar 15 2025

.SYNOPSIS...
Trade winds will strengthen into Sunday, while a deep low pressure
system to the west bring instability and enhancement to the
incoming showers. Isolated thunderstorms and locally heavy
rainfall will be possible statewide, but most of the widespread
coverage will remain north of the state. Stability will return
early next week with trade winds focusing showers windward and
mauka.

&&

.DISCUSSION...
A deep low pressure system is positioned west northwest of the
main Hawaiian islands this afternoon, and will be the cause of
some active weather over the next few days. At the surface, high
pressure north of the associated low is beginning to nose in from
the east side of it and will allow trade winds to strengthen
Sunday into next week as it sets up far northeast of the area.
Winds will veer slightly southeasterly due to the low to the west
northwest.

Moderate to locally heavy showers in a band connected to the
surface low will linger just north of the state over the next few
days, with showers and possible thunderstorms along the southern
fringes of the band impacting the state at times through at least
Sunday. The ingredients and the greatest focus just to the north
of the islands do not push confidence high enough for the
issuance of a Flood Watch, though the situation will need
monitoring.

The GFS and ECMWF show the chances for rainfall declining by late
Sunday or Monday. The upper low will weaken and broaden out and
while the surface low weakens and tracks away to the west. Trade
winds will push lingering and upstream moisture across the islands
for the first half of the week resulting in lighter and less
frequent showers focused windward and mauka showers. Trade winds
and windward and mauka showers expected into the second half of
the week as well.

&&

.AVIATION...
Light to moderate east southeast winds with localized land/sea
breezes can be expected this weekend as a surface low and trough
linger to the west of the Hawaiian Islands. There is also some
marginal instability due to broad upper level troughing. Thus,
expect isolated to scattered showers to affect mainly windward
areas, with localized sea breezes leading to isolated to
scattered showers over leeward locations as well. Brief MVFR
ceilings and visibility will be possible in some of the heavier
showers.

Enough instability will be present this evening and tonight to
introduce a slight chance of thunderstorms to windward portions
of the smaller islands.

AIRMET Sierra is in effect for mountain obscuration for northern
and western portions of Kauai and Oahu and could be expanded to
include other islands.

&&

.MARINE...
Fresh to moderate trades will veer slightly east-southeast over
the western half of the state as an area of low pressure meanders
northwest of the state into early next week. Isolated thunderstorms
will be possible through Sunday night, mainly over the waters north
of the islands, due to the proximity of the low. The low is expected
to gradually weaken through early next week as a high passes north
of state, which may generate fresh to locally strong easterly winds
over the eastern half of the state, requiring a Small Craft Advisory
(SCA), while the western half remains in moderate to locally fresh
east-southeast flow. The low is expected gradually drift west and
weaken further early next week, allowing winds to shift back to a
more typical easterly direction and increase to fresh to locally
speeds statewide by Tuesday night and hold through the second half
of next week.

A moderate, west-northwest (300-320) swell will continue to trend
down through the rest of the weekend. The High Surf Advisory has
been cancelled as surf heights have dropped below advisory levels.
A small to moderate, medium-period north-northwest swell (340-350)
may overlap the fading west-northwest swell Sunday night into
Wednesday. In the long range, a series of small, long-period
northwest (320-330) swells look to keep surf from going flat
through much of next week.

Rough choppy surf along east facing shores will drop a notch into
early next week. As winds strengthen by midweek, expect east
shore surf to pick back up. No significant south swells expected
through next week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 AM HST Sunday for Big Island Summits.

&&

DISCUSSION...Foster
AVIATION...Tsamous
MARINE...TS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 8:55 PM HSTAreal Flood AdvisoryHFOHonolulu70 min
Mar 16, 9:40 AM HSTWind AdvisoryHFOHawaii6 hr
Mar 16, 10:10 AM HSTSpecial Marine WarningHFO50 min
Mar 16, 10:53 AM HSTSpecial Marine WarningHFO52 min
Mar 16, 1:58 PM HSTSpecial Marine WarningHFO62 min

Nearby

High Wind Warnings in Hawaii, 2025Every high wind warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.